A student begins slurring their words and struggling to walk after exposure to a substance but remains alert. Which condition do these symptoms most directly suggest?
Possible intoxication. The substance is affecting their speech, coordination, and behavior.
A student believes a pill is safe because it looks identical to one from a pharmacy. What assumption makes this reasoning unreliable?
A pill's color, shape, or packaging cannot verify what it actually contains.
A person is confused, stumbling, and speaking unclearly. Which category of warning signs best matches these observations?
Possible intoxication: confusion, poor balance, and slurred speech.
You suspect a classmate is overdosing, but you do not know which substance is involved. What should you prioritize?
Call 911, report the location and observed symptoms, and get a trusted adult.
A friend says someone who appears intoxicated should simply sleep until they feel better. What makes this advice unsafe?
A possible overdose may not be obvious initially, and leaving the person alone could delay emergency assistance.
Two people are exposed to the same substance. One appears confused, while the other becomes unresponsive. What important distinction does this demonstrate?
Intoxication may affect thinking and movement, while unresponsiveness is a possible warning sign of a life-threatening overdose.
Someone takes a medication in a way that differs from its directions, assuming it is safe because the medication is legitimate. What risk are they overlooking?
Taking medication differently than directed can be dangerous, even when the medication itself is legitimate.
Someone appears to be sleeping, but repeated attempts to wake them fail. Why is this more concerning than ordinary tiredness?
Being difficult to wake or unresponsive is a possible overdose warning sign requiring emergency help.
You have contacted emergency services, but your friend suggests leaving the person alone while you wait. What should you do instead?
Stay nearby, do not leave the person alone, and follow the dispatcher's instructions.
Someone suggests coffee and a cold shower to help an intoxicated person recover. How does this conflict with the presentation's guidance?
The presentation specifically warns against giving coffee or using cold showers as responses to suspected overdose.
Someone claims an overdose cannot occur unless a person intentionally takes too much of a substance. What is the flaw in this reasoning?
Overdoses can happen accidentally and may result from unexpected exposure or taking medication differently than directed.
Why might combining two substances create greater uncertainty than exposure to only one?
Mixing substances can strengthen their effects and make the body's response less predictable.
A person has unusual breathing sounds and pale lips. Why should these symptoms be treated more urgently than poor coordination alone?
Both can indicate a possible overdose involving serious breathing problems, rather than only impaired movement.
A bystander wants to give a barely responsive person water. Why should you intervene?
The presentation warns against giving food or drinks to someone who is not fully awake.
A student says making someone walk around will help them sober up and allow others to monitor them. Why is this not an appropriate response?
The presentation warns against making someone walk to sober up. Instead, seek emergency help and follow dispatcher guidance.
A person initially appears mildly intoxicated but later develops irregular breathing. Why must the situation be reassessed rather than treated as ordinary intoxication?
Irregular breathing is a serious overdose warning sign, and an overdose may not be obvious at first. Call 911.
Two people have similar symptoms, but one took an unidentified pill. Why does the unknown substance create an additional concern?
The pill may contain unexpected substances, so its contents and effects cannot be reliably determined from appearance or assumptions.
A student has nausea and slurred speech, then develops slow breathing. Which change most strongly indicates a medical emergency, and why?
Slow breathing, because it is a serious possible overdose warning sign. Call 911 immediately.
During a suspected overdose, one student wants to find a teacher before anyone calls 911. How should the two responsibilities be prioritized?
Call 911 immediately and get a trusted adult as well. Finding an adult should not delay emergency services.
A witness hesitates to call 911 because they fear someone will get in trouble. Which principle should guide their decision?
The person's safety comes first. Fear of consequences should not prevent someone from seeking emergency help.
A student argues that intoxication and overdose are interchangeable because both involve substances. Explain the critical difference and why confusing the two could delay emergency care.
Intoxication describes impaired functioning, while overdose involves exposure beyond what the body can safely handle. Overdose can be life-threatening, and assuming it is only intoxication could delay calling 911.
A student argues that identifying one substance involved in an emergency is enough to predict the person's condition. Use two risk factors from the presentation to challenge this claim.
Other substances may have been mixed in, and an unknown pill may contain unexpected ingredients. Both make the effects more unpredictable.
A bystander refuses to call 911 because the person has not shown every warning sign on the presentation. What is the most important error in this decision?
A suspected overdose does not require every warning sign to appear. Waiting for additional symptoms can delay lifesaving emergency care.
A person may have overdosed on an opioid. Someone administers Narcan and assumes emergency care is no longer necessary. What is wrong with this decision?
Narcan only temporarily reverses opioid effects. Emergency services are still needed, and the dispatcher and product instructions should be followed.
Someone argues that Narcan is a universal antidote for all drug and alcohol overdoses. Evaluate this claim using the presentation's explanation.
The claim is false. Narcan temporarily reverses opioid effects; it is not a universal treatment for all substances, and emergency assistance remains essential.